Alert archive / Iowa / Winter Storm Watches in 2017
Winter Storm Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm watch at Jan 22, 2017, 3:01 PM CST for 19 counties in Iowa. It took effect at Jan 24, 2017, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 22, 2017, 3:01 PM CST (21:01 UTC)
- In effect from
- Jan 24, 2017, 12:00 PM CST
- Expired
- Jan 23, 2017, 3:12 PM CST
- In force
- Issued by
- NWS Des Moines, IA
Counties Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WWUS43 KDMX 222101 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 301 PM CST SUN JAN 22 2017 ...MODERATE TO HEAVY SNOW TUESDAY INTO WEDNESDAY... .A STRONG LOW PRESSURE SYSTEM WILL PRODUCE A BAND OF MODERATE TO HEAVY SNOW BY TUESDAY AFTERNOON INTO TUESDAY NIGHT ACROSS NORTHERN IOWA. STRONG NORTHWEST WINDS ARE FORECAST TO DEVELOP OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING WITH ADDITIONAL LIGHT SNOW ANTICIPATED TO FALL. HAZARDOUS TRAVEL IS EXPECTED DUE TO SIGNIFICANT VISIBILITY RESTRICTIONS FROM BLOWING AND DRIFTING SNOW. IAZ004>007-015>017-023>028-033>038-230515- /O.NEW.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON, DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, AND WELLSBURG 301 PM CST SUN JAN 22 2017 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WATCH, WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON. * TIMING TRENDS...SNOW WILL DEVELOP TUESDAY AFTERNOON AND CONTINUE THROUGHOUT MUCH OF TUESDAY EVENING. * STORM TOTAL SNOW ACCUMULATIONS...4 TO 7 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. * WINDS/VISIBILITY...BLUSTERY NORTHWEST WINDS OF 20 TO 30 MPH WILL DEVELOP LATE TUESDAY NIGHT AND PERSIST THROUGH THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS DUE TO BLOWING AND DRIFTING SNOW ARE HIGHLY LIKELY. * IMPACTS...SNOW COVERED AND SLICK ROADS COMBINED WITH THE VISIBILITY RESTRICTIONS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ PODRAZIK
4 follow-up statements
195 WWUS43 KDMX 230328 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 928 PM CST SUN JAN 22 2017 ...MODERATE TO HEAVY SNOW TUESDAY INTO WEDNESDAY... .A STRONG LOW PRESSURE SYSTEM WILL PRODUCE A BAND OF MODERATE TO HEAVY SNOW BY TUESDAY AFTERNOON INTO TUESDAY NIGHT ACROSS NORTHERN IOWA. A STRONG NORTHWEST WIND IS FORECAST TO DEVELOP OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING WITH ADDITIONAL LIGHT SNOW ANTICIPATED TO FALL. HAZARDOUS TRAVEL IS EXPECTED DUE TO SIGNIFICANT VISIBILITY RESTRICTIONS FROM BLOWING AND DRIFTING SNOW. IAZ004>007-015>017-023>028-033>038-231130- /O.CON.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON, DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, AND WELLSBURG 928 PM CST SUN JAN 22 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... * TIMING TRENDS...SNOW WILL DEVELOP TUESDAY AFTERNOON AND CONTINUE THROUGHOUT MUCH OF TUESDAY EVENING. THE EXACT LOCATION OF THE HEAVIEST SNOW BAND IS STILL IN QUESTION. * STORM TOTAL SNOW ACCUMULATIONS...4 TO 7 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE SNOW IS ALSO EXPECTED TO BE WET AND HEAVY. * WINDS/VISIBILITY...BLUSTERY NORTHWEST WINDS OF 20 TO 30 MPH WILL DEVELOP LATE TUESDAY NIGHT AND PERSIST THROUGH THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS DUE TO BLOWING AND DRIFTING SNOW ARE HIGHLY LIKELY. * IMPACTS...WET SNOW COVERED ROADS WILL CREATE SLICK ROADS. THE WIND WILL CREATE VISIBILITY RESTRICTIONS AND THE COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY EVENING AND WEDNESDAY MORNING COMMUTES ACROSS THE WATCH AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ FAB
911 WWUS43 KDMX 230939 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 339 AM CST MON JAN 23 2017 ...MODERATE TO HEAVY SNOW TUESDAY INTO WEDNESDAY... .A STRONG LOW PRESSURE SYSTEM WILL PRODUCE A BAND OF MODERATE TO HEAVY SNOW BY TUESDAY AFTERNOON INTO TUESDAY NIGHT ACROSS NORTHERN IOWA. A STRONG NORTHWEST WIND IS FORECAST TO DEVELOP OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY WITH ADDITIONAL LIGHT SNOW ANTICIPATED TO FALL. HAZARDOUS TRAVEL IS EXPECTED DUE TO SIGNIFICANT VISIBILITY RESTRICTIONS FROM BLOWING AND DRIFTING SNOW. IAZ004>007-015>017-023>028-033>038-231800- /O.CON.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON, DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, AND WELLSBURG 339 AM CST MON JAN 23 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... * TIMING TRENDS...SNOW WILL DEVELOP TUESDAY AFTERNOON AND CONTINUE THROUGHOUT MUCH OF TUESDAY EVENING. THE EXACT LOCATION OF THE HEAVIEST SNOW BAND IS STILL IN QUESTION. * STORM TOTAL SNOW ACCUMULATIONS...4 TO 7 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE SNOW IS ALSO EXPECTED TO BE WET AND HEAVY. * WINDS/VISIBILITY...BLUSTERY NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL DEVELOP LATE TUESDAY NIGHT AND PERSIST THROUGH THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS DUE TO BLOWING AND DRIFTING SNOW ARE HIGHLY LIKELY. * IMPACTS...WET SNOW COVERED ROADS WILL CREATE SLICK ROADS. THE SNOW AND BLOWING SNOW WILL CREATE VISIBILITY RESTRICTIONS AND THE COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY EVENING AND WEDNESDAY MORNING COMMUTES ACROSS THE WATCH AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MJB
581 WWUS43 KDMX 231740 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1140 AM CST MON JAN 23 2017 ...MODERATE TO HEAVY SNOW TUESDAY INTO WEDNESDAY... .A STRONG LOW PRESSURE SYSTEM WILL PRODUCE A BAND OF MODERATE TO HEAVY SNOW BY TUESDAY AFTERNOON INTO TUESDAY NIGHT ACROSS NORTHERN IOWA. A STRONG NORTHWEST WIND IS FORECAST TO DEVELOP OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY WITH ADDITIONAL LIGHT SNOW ANTICIPATED TO FALL. HAZARDOUS TRAVEL IS EXPECTED DUE TO SIGNIFICANT VISIBILITY RESTRICTIONS FROM BLOWING AND DRIFTING SNOW. IAZ004>007-015>017-023>028-033>038-240145- /O.CON.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON, DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, AND WELLSBURG 1140 AM CST MON JAN 23 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... * TIMING TRENDS...SNOW WILL DEVELOP TUESDAY AFTERNOON AND CONTINUE THROUGHOUT MUCH OF TUESDAY EVENING. THE EXACT LOCATION OF THE HEAVIEST SNOW BAND IS STILL IN QUESTION. * STORM TOTAL SNOW ACCUMULATIONS...4 TO 7 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE SNOW IS ALSO EXPECTED TO BE WET AND HEAVY. * WINDS/VISIBILITY...BLUSTERY NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL DEVELOP LATE TUESDAY NIGHT AND PERSIST THROUGH THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS DUE TO BLOWING AND DRIFTING SNOW ARE HIGHLY LIKELY. * IMPACTS...WET SNOW COVERED ROADS WILL CREATE SLICK ROADS. THE SNOW AND BLOWING SNOW WILL CREATE VISIBILITY RESTRICTIONS AND THE COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY EVENING AND WEDNESDAY MORNING COMMUTES ACROSS THE WATCH AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
921 WWUS43 KDMX 232112 WSWDMX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 312 PM CST MON JAN 23 2017 ...MODERATE TO HEAVY SNOW TUESDAY INTO WEDNESDAY... .SNOW IS EXPECTED TO OVERSPREAD MUCH OF NORTHERN IOWA WEST TO EAST DURING THE DAY TUESDAY AS STRONG LOW PRESSURE APPROACHES THE MISSOURI RIVER VALLEY FROM THE PLAINS. THERE COULD BE A MIX OF RAIN ALONG THE HIGHWAY 20 CORRIDOR INTO TUESDAY NIGHT...BUT ALL OF NORTHERN IOWA SHOULD SEE SNOW BY WEDNESDAY MORNING WITH MODERATE TO HEAVY ACCUMULATIONS EXPECTED. NORTHWEST WINDS WILL ALSO INCREASE BY THIS TIME LEADING TO BLOWING AND DRIFTING SNOW. IAZ004>007-015>017-023>027-033>035-240400- /O.UPG.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/ /O.NEW.KDMX.WS.W.0001.170124T1800Z-170126T0000Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA, MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON, DUMONT, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, AND FORT DODGE 312 PM CST MON JAN 23 2017 ...WINTER STORM WARNING IN EFFECT FROM NOON TUESDAY TO 6 PM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW, WHICH IS IN EFFECT FROM NOON TUESDAY TO 6 PM CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...PRECIPITATION MAINLY IN THE FORM OF SNOW WILL SPREAD WEST TO EAST ACROSS NORTHERN IOWA TUESDAY. IT MAY MIX WITH SOME RAIN TOWARD HIGHWAY 20 INITIALLY INTO TUESDAY NIGHT...BUT ALL SNOW IS ANTICIPATED OVER NORTHERN IOWA AND WARNING WIDE WEDNESDAY UNTIL DIMINISHING LATER IN THE DAY. BLOWING AND DRIFTING SNOW IS ALSO ANTICIPATED WEDNESDAY AS THE WIND INCREASES. * STORM TOTAL SNOW ACCUMULATIONS...5 TO 9 INCHES OF SNOW ARE POSSIBLE. THE SNOW MAY BE WET AND HEAVY INITIALLY TUESDAY. * WINDS/VISIBILITY...EAST TO SOUTHEAST WIND GUSTS TO 30 MPH TUESDAY AFTERNOON...AND THEN NORTHWEST WINDS MAY GUST TO 30 TO 35 MPH DURING THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS DUE TO BLOWING AND DRIFTING SNOW ARE LIKELY...ESPECIALLY WEDNESDAY AFTER MOST OF THE SNOW ACCUMULATIONS. * IMPACTS...SNOW WILL BECOME SLICK AND SNOW COVERED. THE SNOW AND BLOWING SNOW WILL CREATE VISIBILITY RESTRICTIONS AND THE COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY EVENING AND WEDNESDAY MORNING COMMUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL KEEP AN EXTRA FLASHLIGHT... FOOD AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ IAZ028-036>038-240400- /O.UPG.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/ /O.NEW.KDMX.WW.Y.0003.170124T1800Z-170126T0000Z/ BREMER-HAMILTON-HARDIN-GRUNDY- INCLUDING THE CITIES OF WAVERLY, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, AND WELLSBURG 312 PM CST MON JAN 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 PM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW, WHICH IS IN EFFECT FROM NOON TUESDAY TO 6 PM CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...PRECIPITATION MAINLY IN THE FORM OF SNOW WILL SPREAD WEST TO EAST ACROSS NORTHERN IOWA TUESDAY. IT MAY MIX WITH SOME RAIN TOWARD HIGHWAYS 20 AND 30 INITIALLY INTO TUESDAY NIGHT...BUT ALL SNOW IS ANTICIPATED WEDNESDAY UNTIL DIMINISHING LATER IN THE DAY. BLOWING AND DRIFTING SNOW IS ALSO ANTICIPATED WEDNESDAY AS THE WIND INCREASES. * STORM TOTAL SNOW ACCUMULATIONS...2 TO 5 INCHES OF SNOW ARE POSSIBLE. THE SNOW MAY BE WET AND HEAVY INITIALLY TUESDAY AND TUESDAY NIGHT. * WINDS/VISIBILITY...NORTHWEST WINDS MAY GUST TO 30 TO 35 MPH DURING THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS DUE TO BLOWING AND DRIFTING SNOW ARE LIKELY...ESPECIALLY WEDNESDAY AFTER MOST OF THE SNOW ACCUMULATIONS. * IMPACTS...SNOW WILL BECOME SLICK AND SNOW COVERED. THE SNOW AND BLOWING SNOW WILL CREATE VISIBILITY RESTRICTIONS AND THE COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY EVENING AND WEDNESDAY MORNING COMMUTES WITH GREATER EFFECTS WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES AND USE CAUTION WHILE DRIVING. && $$ IAZ039-044>047-240400- /O.NEW.KDMX.WW.Y.0003.170124T1800Z-170126T0000Z/ BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- INCLUDING THE CITIES OF WATERLOO, CEDAR FALLS, DENISON, CARROLL, JEFFERSON, AND BOONE 312 PM CST MON JAN 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 PM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM NOON TUESDAY TO 6 PM CST WEDNESDAY. * TIMING...PRECIPITATION MAINLY IN THE FORM OF SNOW WILL SPREAD WEST TO EAST ACROSS NORTHERN IOWA TUESDAY. IT MAY MIX WITH SOME RAIN TOWARD HIGHWAYS 20 AND 30 INITIALLY INTO TUESDAY NIGHT...BUT ALL SNOW IS ANTICIPATED WEDNESDAY UNTIL DIMINISHING LATER IN THE DAY. BLOWING AND DRIFTING SNOW IS ALSO ANTICIPATED WEDNESDAY AS THE WIND INCREASES. * STORM TOTAL SNOW ACCUMULATIONS...2 TO 5 INCHES OF SNOW ARE POSSIBLE. THE SNOW MAY BE WET AND HEAVY INITIALLY TUESDAY AND TUESDAY NIGHT. * WINDS/VISIBILITY...NORTHWEST WINDS MAY GUST TO 30 TO 35 MPH DURING THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS DUE TO BLOWING AND DRIFTING SNOW ARE LIKELY...ESPECIALLY WEDNESDAY AFTER MOST OF THE SNOW ACCUMULATIONS. * IMPACTS...SNOW WILL BECOME SLICK AND SNOW COVERED. THE SNOW AND BLOWING SNOW WILL CREATE VISIBILITY RESTRICTIONS AND THE COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY EVENING AND WEDNESDAY MORNING COMMUTES WITH GREATER EFFECTS WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES AND USE CAUTION WHILE DRIVING. && $$ SMALL
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 22, 12:11 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 22, 12:11 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1211 PM CST Sun Jan 22 2017 .UPDATE... Issued at 1210 PM CST Sun Jan 22 2017 Although plenty of stratus and light fog remains across the forecast area, only one or two locations is still down to advisory criteria. With continued slow improvement expected through the day, the advisory will be allowed to expire at Noon. && .SHORT TERM.../Today through Tonight/ Issued at 345 AM CST Sun Jan 22 2017 09z Water vapor imagery sandwiches Iowa between two shortwaves. The northern shortwave that impacted us yesterday is traversing northeastward across the U.P. of Michigan. The second shortwave is propagating east to southeastward along the Red River Basin. Fog potential... Confidence today: Medium-High Confidence tonight: Low-medium Yet another morning contending with fog across much of Iowa. With temperatures dropping into the 20s in some locations, freezing fog mention this morning certainly with highlighting. Difference in this morning versus previous mornings is two different dense fog areas and generation methods. The area of fog across northern to northeastern Iowa is advection-driven...similar to the past few mornings. The fog to the south is more radiationally- driven. This translates to fg/hz likely across the north most of the daytime, whereas central to southern IA should merely have bkn ST by the afternoon as the fog lifts. Further, have added dz/fzdz to forecast in northern-northwestern CWA. Bufkit soundings show cloud depths of 4kft-5kft. Paired with lack of moisture above this cloud layer, drizzle vs rain suggested. Fog form once again tonight. However, confidence low-medium fcst soundings showing much less low-level moisture and are struggling to decouple winds. Granted winds near 5 kts, but as of now, it appears more patchy fog would be suggested versus widespread dense fog. Any fog that may form may be of the freezing fog variety as temperatures look to hover near freezing once again. .LONG TERM.../Monday through Saturday/ Issued at 345 AM CST Sun Jan 22 2017 Initially some fog concerns tonight and again late Monday night, otherwise main focus is on the system for Tuesday into Wednesday. Brief upper ridging to be in place Monday with another strong trough pushing ashore into the Pacific Northwest. Sfc ridge axis to move through the state Monday with dry conditions expected. Southerly return flow to set up Monday night as a large area of low pressure develops across the western high plains. Low level moisture moving in ahead of the Tuesday system may allow some additional fog development late Monday night across the south/west. Otherwise moisture to deepen in advance of that low associated with the Pac NW trough that is digging through the intermountain west Monday night. The trough continues to push east digging into the central US into late Tuesday. GFS/EC close off the upper low over Iowa by Tuesday evening, with the sfc low lifting into SE Iowa. Precipitation expected initially with WAA across the cwa and strong moisture advection Tuesday. Trowal feature sets up across NW/NC IA late Tuesday, with deformation zone precip expected to continue across the state into Wednesday. GFS/EC have been consistent bringing the energy out in one piece and closing off the system, with the latest NAM trying to bring it through the region in pieces with more of a progressive open wave. This solution keeps the bulk of the precip chances across southern IA Tuesday then into northern IA Tuesday night with the second wave dropping through the state. This appears to be more of an outlier solution, so have trended the grids more toward the EC/GFS with better continuity. Precip trends Tuesday with the warmer air in place with mainly be a rain/snow mix north with rain further south, and as the colder air moves in Tuesday night into Wednesday a changeover to all snow is expected. Therefore anticipate snowfall amounts of around a trace to an inch far south, 1-3 inches central and around 3+ inches far north. This system moves quickly east with another weak wave of energy digging southward into the region keeping cyclonic flow aloft. Therefore could still see some very light snow chances across the northern CWA into Thursday. Colder air also to be in place through the end of the week with h85 temps to be around -10C into the end of the period with northwest upper level flow pattern expected into the weekend as well. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1210 PM CST Sun Jan 22 2017 Widespread fog and stratus continues to affect central Iowa with varied conditions ranging from MVFR to LIFR. Visibility trends will slowly improve into the afternoon, but persistent low stratus will likely result in little overall category change. Thus expect IFR or less conditions through much of the valid period. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...Small SHORT TERM...Kotenberg LONG TERM...Beerends AVIATION...Small
Hazardous weather outlook, Jan 22, 7:45 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 745 AM CST SUN JAN 22 2017 IAZ004>007-016-017-025>028-231345- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER- 745 AM CST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM IS EXPECTED TO IMPACT IOWA TUESDAY AND WEDNESDAY. LIGHT TO MODERATE SNOW AND BLOWING SNOW ARE POSSIBLE MAINLY TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ015-023-024-033>039-044>050-231345- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- TAMA- 745 AM CST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM IS EXPECTED TO IMPACT IOWA TUESDAY AND WEDNESDAY. LIGHT TO MODERATE SNOW AND BLOWING SNOW ARE POSSIBLE MAINLY TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ075-083>086-093>097-231345- MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 745 AM CST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM IS EXPECTED TO IMPACT IOWA TUESDAY AND WEDNESDAY. LIGHT SNOW AND PATCHY BLOWING SNOW ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ057>062-070>074-081-082-092-231345- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-ADAMS-UNION-TAYLOR- 745 AM CST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM IS EXPECTED TO IMPACT IOWA TUESDAY AND WEDNESDAY. LIGHT SNOW AND PATCHY BLOWING SNOW ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MJB/KOTENBERG
Nearby
Winter Storm Watches in Iowa, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.